Oregon, 2012High Wind in Oregon, January 1, 2012
January 1, 2012 · NWS PDT · 1 event in 1 county or zone
A strong south to north gradient produced high winds and isolated damage. A large cottonwood tree toppled to the ground and barely missed a house on Gekeler Lane 4 miles east of La Grande.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong south to north gradient produced high winds and isolated damage. A large cottonwood tree toppled to the ground and barely missed a house on Gekeler Lane 4 miles east of La Grande. A wind gust to 60 mph was recorded near Hot Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 1, 1:55 PM PST, 5 hours 5 minutes earlier.
Area forecast discussion, Jan 1, 1:55 PM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PST SUN JAN 1 2012
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...HIGH PRESSURE WILL REMAIN
OVER THE REGION TONIGHT WITH SOME CLOUDINESS. A WEAK SYSTEM WILL
FLATTEN THE RIDGE ON MONDAY BRINGING A CHANCE OF PRECIPITATION TO
THE CASCADES AND ACROSS THE NORTH PORTION OF THE FORECAST AREA THEN
EXIT IN THE EARLY EVENING. THIS SYSTEM WILL MAINLY PRODUCE RAIN BUT
THERE WILL BE SOME SNOW IN THE WASHINGTON CASCADES WITH SNOW LEVELS
2500 TO 3000 FEET. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT SO
AT BEST EXPECT POSSIBLE 1 TO 3 INCHES ON THE EAST SLOPES OF THE
WASHINGTON CASCADES. PRECIPITATION WILL TAPER OFF MONDAY NIGHT AS
RIDGE OF HIGH PRESSURE REBUILDS BRINGING A DRY FORECAST ON TUESDAY.
ANOTHER WEAK WARM FRONT WILL CLIP THE NORTHWEST PORTION OF THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY BRINGING ANOTHER CHANCE OF
PRECIPITATION TO THE WASHINGTON CASCADES. SNOW LEVELS WILL BE HIGH
ENOUGH THAT THIS SHOULD BE AN ALL RAIN EVENT. OTHER CONCERN WILL BE
THE WINDS IN THE GRANDE RONDE VALLEY OVERNIGHT AND MONDAY. WINDS
WILL DECREASE LATE MONDAY WHEN THE WEAK PASSING SYSTEM AIDES IN
DECREASING THE PRESSURE GRADIENT. A WIND ADVISORY WILL CONTINUE FOR
THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY UNTIL MONDAY
AFTERNOON.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A COLD FRONT WILL MOVE
THROUGH EASTERN WASHINGTON AN OREGON WEDNESDAY NIGHT AND THURSDAY.
THE MODEL TREND HAS BEEN WEAKENING... SO LOWERED POPS WITH THIS
SYSTEM. SURFACE PRESSURE GRADIENTS INDICATE FUNNELING IN THE
SOUTHERN GRANDE RONDE VALLEY AHEAD OF THE FRONT. STRONGER WINDS
ALOFT WILL MIX TO THE SURFACE NEAR AND BEHIND THE FRONT WITH WINDY
CONDITIONS DEVELOPING ACROSS THE COLUMBIA BASIN THURSDAY AFTERNOON.
DRIER NORTHERLY FLOW WILL BE OVER THE AREA THURSDAY NIGHT AND
FRIDAY. A DISTURBANCE WILL MOVE THROUGH THE NORTHERLY FLOW FRIDAY
NIGHT WITH A CHANCE OF SNOW. SATURDAY AND SUNDAY A SERIES OF WEAK
DISTURBANCES WILL MOVE THROUGH THE OFFSHORE RIDGE AND BREAK IT DOWN.
THESE DISTURBANCES WILL BRING VARYING CHANCES OF RAIN AND SNOW...BUT
THE GFS ENSEMBLES SHOW SIGNIFICANT DIFFERENCES IN TIMING AND
LOCATION SO I KEPT A BROAD BRUSH CHANCE MOUNTAINS AND LOWER IN
TYPICALLY RAIN SHADOWED AREAS. COONFIELD
&&
.AVIATION...00Z TAFS...VFR CONDITIONS WITH VARIABLE HIGH AND MID
LEVEL CLOUDS WILL PREVAIL AT ALL TAF SITES THROUGH THE NEXT 18
HOURS. INCREASING CLOUDS MONDAY AFTERNOON. SURFACE WINDS WILL BE
LESS THAN 10 KTS ACROSS THE REGION. 76
&&
.PREV DISCUSSION... /ISSUED 920 AM PST SUN JAN 1 2012/
SHORT TERM...TODAY AND TONIGHT...A WEAK WARM FRONT CLIPPED THE
NORTHWEST PORTION OF THE FORECAST AREA OVERNIGHT BRINGING A LITTLE
LIGHT SNOW TO THE EAST SLOPES OF THE WASHINGTON CASCADES. THIS
FRONT HAS NOW LIFTED FURTHER TO THE NORTH AND PRECIPITATION IN
FORECAST AREA HAS ENDED. HIGH PRESSURE WILL NOW REMAIN OVER THE AREA
FOR THE NEXT 24 HOURS KEEPING CONDITIONS DRY AND WARM...EXCEPT FOR
THE COLD AIR POOL ACROSS THE COLUMBIA BASIN WHICH WILL KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL TODAY. A TIGHTENING SOUTHERLY
PRESSURE GRADIENT WILL INCREASE SOUTHERLY WINDS IN THE GRANDE RONDE
VALLEY TODAY AND OVERNIGHT. A WIND ADVISORY HAS BENN ISSUED FOR THE
SOUTHERN PORTION OF THE VALLEY.
AVIATION...18Z TAFS...VFR CONDITIONS WITH VARIABLE HIGH AND MID
LEVEL CLOUDS WILL PREVAIL AT ALL TAF SITES THROUGH THE NEXT 24
HOURS. SURFACE WINDS WILL BE LESS THAN 10 KTS ACROSS THE REGION. 76
PREV DISCUSSION... /ISSUED 300 AM PST SUN JAN 1 2012/
SHORT TERM...TODAY THROUGH TUESDAY. THE WARM FRONT THAT WAS
EXPECTED TO SPREAD PRECIPITATION ACROSS WESTERN WASHINGTON IS
FALLING APART. MOST OF THE MOISTURE HAS ALREADY MOVED INTO NORTHERN
WASHINGTON. WSDOT WEB CAMS ARE SHOWING LIGHT SNOW AT EASTON AND
CLIFFDELL SO WILL KEEP SCATTERED SNOW SHOWERS ALONG THE CASCADE EAST
SLOPES NORTH OF RIMROCK. THE THREAT OF FREEZING RAIN IS MINIMAL BUT
WILL KEEP A SLIGHT CHANCE. PRECIPITATION SHOULD END BY MID
MORNING. THE REST OF THE FORECAST AREA WILL BE DRY TODAY WITH
PARTLY TO MOSTLY CLOUDY SKIES AND TEMPERATURES IN THE 30S TO MID
40S. A DRY FORECAST IS IN STORE THROUGH MONDAY MORNING. THE UPPER
LEVEL RIDGE WILL SHIFT EASTWARD AND ALLOW A PACIFIC FRONTAL SYSTEM
TO MOVE ONSHORE MONDAY MORNING THEN ACROSS WA/OR ON MONDAY. ONLY A
20-40 PCT CHANCE OF RAIN AND HIGH ELEVATION SNOW IS EXPECTED (SNOW
LIKELY ALONG THE CASCADE CREST). THE SYSTEM WILL EXIT THE REGION
MONDAY NIGHT...ALTHOUGH THERE WILL BE SCATTERED SNOW SHOWERS ALONG
THE CASCADES AND ISOLATED SNOW SHOWERS OVER THE NORTHERN BLUE
MOUNTAINS AS THE REGION REMAINS UNDER A WESTERLY FLOW ALOFT. THE
UPPER LEVEL RIDGE WILL REBUILD ON TUESDAY FOR A RETURN TO DRY
CONDITIONS WITH THE EXCEPTION OF THE EAST SLOPES OF THE CENTRAL
WASHINGTON CASCADES THAT MAY SEE LIGHT SNOW ASSOCIATED WITH A WARM
FRONT OVER WESTERN WASHINGTON.
WINDS IN THE GRANDE RONDE VALLEY AT THE BASE OF LADD CANYON HAVE
BEEN SUSTAINED AROUND 25 MPH WITH GUSTS AROUND 35-40 MPH THROUGH THE
NIGHT. THE MSLP DIFFERENCE FROM ONTARIO TO MEACHAM IS CURRENTLY
5.2MB WHICH IS A LITTLE STRONGER THAN WHAT HIGH RESOLUTION MODELS
HAVE BEEN ADVERTISING. GRADIENTS WILL TIGHTEN SOME TODAY AND WILL
BE EVEN STRONGER TONIGHT. HAVE DECIDED TO ISSUE A WIND ADVISORY FOR
THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY BEGINNING 10 AM THIS
MORNING THROUGH 3 PM MONDAY. AREAS ALONG THE BLUE MOUNTAIN
FOOTHILLS EAST AND SOUTHEAST PENDLETON WILL ALSO SEE OCCASIONAL WIND
GUSTS TO AROUND 35-45 MPH THROUGH MONDAY AFTERNOON. WISTER
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...THE REGION WILL START
OUT WITH A SOUTHWESTERLY FLOW WITH A FEW DISTURBANCES BRINGING A
CHANCE OF PRECIPITATION JUST EAST OF THE CASCADES INTO WEDNESDAY.
THEN A COLD FRONT FOLLOWED BY A TROUGH OF LOW PRESSURE WILL MOVE
INLAND WEDNESDAY NIGHT INTO THURSDAY. THIS WILL BRING A CHANCE OF
PRECIPITATION ACROSS THE FORECAST AREA. SNOW LEVELS WILL LOWER
BEHIND THE COLD FRONT...THOUGH THE BRUNT OF THE MOISTURE WILL BE
AHEAD OF THE FRONT. THE TROUGH WILL MOVE EAST...LEAVING THE AREA
UNDER A NORTHWESTERLY FLOW. THIS WILL LEAD TO COOLER TEMPERATURES
AND SHOWERY CONDITIONS AS FURTHER DISTURBANCES WILL BRING A CHANCE
OF RAIN AND MOUNTAIN SNOW SHOWERS EACH DAY INTO THE WEEKEND. MODELS
ARE IN DISAGREEMENT WITH THE TIMING AND STRENGTHS OF THE INDIVIDUAL
DISTURBANCES AT THE END OF THE WEEK...THEREFORE HAVE KEPT A SLIGHT
CHANCE LOWER ELEVATIONS AND HIGHER CHANCE FOR THE MOUNTAINS AT THE
END OF THE EXTENDED TO ACCOUNT FOR THE DIFFERENCES. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 29 43 32 46 / 0 20 10 0
ALW 29 47 37 47 / 0 20 10 0
PSC 26 42 33 47 / 0 20 10 0
YKM 25 38 30 41 / 0 20 10 10
HRI 27 43 33 45 / 0 20 10 0
ELN 25 38 29 44 / 0 30 10 10
RDM 29 51 27 52 / 0 10 10 0
LGD 33 39 29 42 / 0 10 10 0
GCD 27 43 28 46 / 0 10 10 0
DLS 28 44 34 45 / 0 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 3 PM PST MONDAY FOR LADD AND PYLES CANYONS
IN THE ORZ049.
WA...NONE.
&&
THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/76/76Hazardous weather outlook, Jan 1, 4:45 AM PST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PST SUN JAN 1 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
021245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
445 AM PST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AREAS OF LIGHT SNOW AND PATCHY LIGHT FREEZING RAIN ALONG THE EAST
SLOPES OF THE CENTRAL WASHINGTON CASCADES WILL END BY MID MORNING.
OTHERWISE...A DRY FORECAST IS IN STORE FOR TODAY AND TONIGHT.
IT WILL BE VERY WINDY IN THE SOUTHERN PORTION OF THE GRANDE RONDE
VALLEY THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT
FOR LADD AND PYLES CANYONS FROM 10 AM THIS MORNING THROUGH 3 PM
MONDAY. FOR DETAILS...REFER TO THE NWS PRODUCT PDXNPWPDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK WEATHER SYSTEM WILL BRING AREAS OF LIGHT RAIN AND HIGH
ELEVATION SNOW MONDAY AND MONDAY NIGHT. IT WILL ALSO BE VERY WINDY IN
THE SOUTHERN GRANDE RONDE VALLEY MONDAY. THERE WILL BE ADDITIONAL
PACIFIC FRONTAL SYSTEMS BRINGING RAIN AND SNOW THROUGH THE
REMAINDER OF THE WEEK. THE STRONGEST SYSTEM THAT HAS THE BEST
CHANCE OF PRECIPITATION WILL ARRIVE WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
High Wind, Grand Ronde Valley
- When
- January 1, 7:00 PM PST to 10:00 PM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354478.